Alert archive / Mississippi / Flash Flood Warnings in 2011
Flash Flood Warning 102, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jul 21, 2011, 6:13 AM CDT for 4 counties in Mississippi. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2011, 6:13 AM CDT (11:13 UTC)
- Expired
- Jul 21, 2011, 8:15 AM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Attala County, MS, Choctaw County, MS, Oktibbeha County, MS, Winston County, MS
The radar
The Columbus AFB radar (KGWX), 98 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 8:00 AM CDT | FLASH FLOOD | Sturgis, MS | SEVERAL ROADS AROUND TOWN FLOODED |
| Jul 21, 8:10 AM CDT | FLASH FLOOD | 2 Sw Ackerman, MS | LOTS OF WATER ON HWY 12 SOUTHWEST OF ACKERMAN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 107 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 11.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1937 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
971
WGUS54 KJAN 211113
FFWJAN
MSC007-019-105-159-211315-
/O.NEW.KJAN.FF.W.0102.110721T1113Z-110721T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
613 AM CDT THU JUL 21 2011
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN ATTALA COUNTY IN CENTRAL MISSISSIPPI...
CHOCTAW COUNTY IN CENTRAL MISSISSIPPI...
NORTHERN WINSTON COUNTY IN EAST CENTRAL MISSISSIPPI...
SOUTHWESTERN OKTIBBEHA COUNTY IN NORTHEAST MISSISSIPPI...
* UNTIL 815 AM CDT
* AT 612 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR CRAIG SPRINGS...OR
12 MILES SOUTHWEST OF STARKVILLE AND WESTWARD TOWARDS WEIR. THE
STORMS WERE NEARLY STATIONARY. ESTIMATED RADAR RAINFALL
AMOUNTS...ON THE ORDER OF ONE TO THREE INCHES...HAVE OCCURRED IN
THE PAST TWO HOURS.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LONGVIEW...REFORM...CHESTER AND ACKERMAN
VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3328 8881 3318 8882 3319 8949 3328 8949
3329 8946 3343 8946 3342 8879 3328 8879
$$
JA1 follow-up statement
892
WGUS74 KJAN 211213
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
713 AM CDT THU JUL 21 2011
MSC007-019-105-159-211315-
/O.CON.KJAN.FF.W.0102.000000T0000Z-110721T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ATTALA MS-WINSTON MS-OKTIBBEHA MS-CHOCTAW MS-
713 AM CDT THU JUL 21 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
CHOCTAW...SOUTHWESTERN OKTIBBEHA...NORTHERN WINSTON AND NORTHEASTERN
ATTALA COUNTIES...
AT 711 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAIN NORTH OF CRAIG SPRINGS...
OR 11 MILES SOUTHWEST OF STARKVILLE AND EXTENDING WESTWARD TOWARDS WEIR.
THE STORMS WERE NEARLY STATIONARY AND REBUIDLING OVER THE SAME AREA.
ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF TWO TO FOUR INCHES
...HAVE OCCURRED IN THE PAST TWO HOURS.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LONGVIEW AND CHESTER
VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS. WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3328 8881 3318 8882 3319 8949 3328 8949
3329 8946 3343 8946 3342 8879 3328 8879
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:49 AM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 21, 3:49 AM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 349 AM CDT THU JUL 21 2011 .SHORT TERM... CONTINUED SLIGHTLY ABOVE NORMAL TEMPS AND RAIN CHANCES TODAY AND FRIDAY. AT THIS HOUR...ISOLATED SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO FESTER AND DEVELOP ACROSS PORTIONS OF N-CNTRL/E AREAS AND ACROSS AL THIS MORNING AS EXPECTED. CONVERGENT MID-LVL FLOW THANKS IN PART TO A COOL CORE H5 LOW ACROSS THE NRN GULF AND A HOT H7-H5 RIDGE ACROSS THE MID-SOUTH IS AIDING IN SHOWER/TSTORM DEVELOPMENT. A RIBBON OF GREATER H85-H7 THETA-E AIR CONTINUES TO SWING ESE AROUND BACKSIDE OF SLOWLY EASTERLY MIGRATING H5 RIDGE THIS MORNING. WITH WEAK ISENTROPIC UPGLIDE AND SOME ELEVATED INSTABILITY PRESENT...ISOLATED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH THE REST OF THE MORNING HOURS. AS AIRMASS WARMS AND DESTABILIZES THIS AFTERNOON...GREATER COVERAGE AND INTENSITY OF SHOWERS/TSTORMS IS EXPECTED. MODERATE INSTABILITY OF ~2000 J/KG MLCAPE WITH WEAK MID-LVL LAPSE RATES AND 24-25 VERTICAL TOTALS COULD ALLOW FOR A FEW STORMS TO BECOME STRONG WITH PROPER COLLIDING BOUNDARIES. STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. STORM MOTION WILL BE SLOW WITH WEAK LOW-LVL FLOW AND QUICKLY ACCUMULATING RAINFALL WILL BE POSSIBLE. LOCATIONS ACROSS N-CNTRL LOCATIONS THAT RECEIVED A GOOD BIT OF RAIN YESTERDAY WILL AGAIN BE IN FAVORABLE ENVIRONMENT TODAY FOR ADDITIONAL SHOWERS AND AN ISOLATED OCCURRENCE OF FLASH FLOODING MAY BE POSSIBLE. CONCERNING POPS...MAVPOPS CAME IN HIGHER AND GENERALLY FOLLOWED SUIT GIVEN PREVIOUS DAYS CONVECTION IN SIMILAR AIRMASS UPSTREAM. FOR TEMPERATURES...HIGHS WILL BE A BIT TRICKY GIVEN EARLY MORNING CLOUD COVER. MANY AREAS HIT THE UPPER 90S YESTERDAY BUT FEEL WITH GREATER PWATS AND LESS DRY AIR MIXING AND ADDITIONAL CLOUD COVER SHOULD KEEP TEMPS IN THE MID 90S FOR THE MOST PART. SOME AREAS THAT DO RECEIVE ADDITIONAL INSOLATION AND MISS OUT ON COOLING RAINS COULD CONCEIVABLY REACH BACK INTO THE UPPER 90S AGAIN TODAY. WITH OPS GFS AND NAM12 DEPICTING DECENT INVERTED TROUGHING ALONG THE COAST WITH GREATER VORT MAGNITUDES THIS AFTERNOON/EVENING...EXPECT SHOWER/TSTORM ACTIVITY TO LINGER INTO THE LATE EVENING HOURS TONIGHT ACROSS N/W AREAS. INTENSITY OF TSTORMS WILL DIMINISH FOLLOWING SUNSET BUT SOME GENERAL THUNDER COULD LINGER. MOST OF THE ACTIVITY SHOULD DIMINISH THROUGH THE EARLY MORNING HOURS FRIDAY AS ISENTROPIC UPGLIDE DOES NOT APPEAR TO BE AS STRONG WITH COOL CORE LOW WARMING SLIGHTLY. PWATS ARE PROGGED TO INCREASE ~2.2-2.3 THROUGH FRIDAY MORNING...ALLOWING FOR ISOLATED MORNING SHOWERS/TSTORMS TO BE POSSIBLE. LIKE TODAY...COVERAGE AND INTENSITY OF SHOWERS/TSTORMS IS EXPECTED TO INCREASE FRIDAY AFTERNOON AS H5 CYCLONIC CONVERGENT FLOW (ALBEIT SLIGHTLY WEAKER) AIDS IN DEVELOPMENT IN MOIST/MODERATELY UNSTABLE AIRMASS. BEST AREA FOR STRONGEST STORMS WILL BE LOCATED ACROSS NW AREAS AS INSTABILITY AND VT/S LOOK TO BE HIGHEST IN THIS AREA. A FEW STRONG STORMS WILL AGAIN BE POSSIBLE FRIDAY AFTERNOON/EARLY EVENING BUT PROBABILITY OF TSTORMS ATTAINING SEVERE STATUS IS LOW. MAVPOPS AGAIN HIGHER THAN PREVIOUS RUNS WAS GENERALLY ACCEPTED WITH SOME MINOR ADJUSTMENTS. WITH HIGH PWAT AIR IN PLACE AND PREVIOUS DAYS DIURNAL CONVECTIVE CYCLE...DID NOT SEE A REASON TO CUT GUIDANCE. MAV TEMPS LOOKED TO LOW CONSIDERING OVERALL HEIGHT PATTERN AND NON-FLUCTUATING 925MB AND 850MB TEMPS SIMILAR TODAY. /ALLEN/ .LONG TERM...WEAK UPPER TROUGHING WILL PERSIST SUNDAY THROUGH TUESDAY WHILE THE REGION SITS BETWEEN UPPER RIDGING TO OUR WEST AND RIDGING POSITIONED OVER THE ERN GULF REGION. PRECIPITABLE WATER WILL REMAIN HIGH...GENERALLY AROUND 2 INCHES SATURDAY AND 2.2-2.4 INCHES SUNDAY THROUGH TUESDAY. 850 TEMPS WILL START A VERY GRADUAL INCREASE MONDAY THROUGH WEDNESDAY...HELPING TO GRADUAL DESTABILIZE THE AIR MASS. VERTICAL TOTALS/LAPSE RATES ARE FORECAST TO VERY GRADUALLY INCREASE MONDAY THROUGH WEDNESDAY. THE EURO SOLUTION MAINTAINS SLIGHTLY MORE DEFINED UPPER RIDGING AND ANTICYCLONIC FLOW FOR SLIGHTLY WARMER 500 TEMPS OVER THE REGION FOR EARLY NEXT WEEK SO IT PAINTS A MORE STABLE AIR MASS IN THE LONGER TERM. THE GFS SOLUTION WITH SLIGHTLY MORE FORCING WAS FOLLOWED...ALONG WITH THE CONTINUING CYCLE OF SCATTERED CONVECTION DURING THE AFTERNOONS...DECREASING DURING THE EVENING. HIGHER PRESSURE BEGINS TO BUILD BACK IN FROM THE WEST WEDNESDAY AND PRECIPITABLE WATER BEGINS TO DECREASE FROM THE NORTH. THIS MAY RESULT IN LIGHTER COVERAGE OF AFTERNOON SHOWERS AND THUNDERSTORMS BY MID WEEK. INCREASING LOW LEVEL TEMPS WILL RESULT IN A GRADUAL WARMING TREND FOR THE AREA. MEX MOS HIGHS APPEAR TO BE RUNNING A LITTLE COOL SO OPTED FOR HIGH END GFS ENSEMBLE MOS NUMBERS. MEX MOS NUMBERS GENERALLY FOLLOWED FOR LOWS...AS WERE MEX MOS POPS. && .AVIATION...SHOWERS AND TSTORMS WILL BE POSSIBLE THROUGH THE DAWN HOURS FOR KGTR/KGWO/KGLH AND KMEI. VFR CONDITIONS WILL MOSTLY PREVAIL BUT SOME BRIEF VIS REDUCTION TO 4 TO 5 SM DUE TO BR AND HEAVY DOWNPOURS BEING POSSIBLE. MULTI-LAYER CLOUD DECK WILL EXIST TODAY WITH CIGS GENERALLY STAYING ABOVE 4-5 KFT BUT DEPENDING ON EVOLUTION OF RAIN...EXTENDED MVFR CIGS COULD BE POSSIBLE. EXPECT INCREASED COVERAGE AND INTENSITY OF SHOWER/TSTORM DEVELOPMENT LATER THIS AFTERNOON AND WILL UPDATE 12Z TAFS WITH VCTS FOR ALL SITES. FURTHER AMENDMENTS WILL BE MADE LATER FOR BETTER TIMING OF LOWER VIS REDUCTION FROM TSTORM IMPACT AS WARRANTED. MOST LOCATIONS WILL RETURN TO VFR LATE TONIGHT BUT AGAIN FALL TO MVFR VIS CAT DUE TO GROUND FOG FRIDAY MORNING. /ALLEN/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 95 73 95 73 / 45 30 41 24 MERIDIAN 94 73 94 72 / 44 28 46 25 VICKSBURG 94 74 96 73 / 36 28 25 21 HATTIESBURG 95 74 94 72 / 36 17 43 23 NATCHEZ 92 73 92 73 / 35 19 22 21 GREENVILLE 97 74 97 75 / 24 31 28 22 GREENWOOD 96 73 95 74 / 29 31 33 24 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && ALLEN/03
Hazardous weather outlook, Jul 21, 5:47 AM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 547 AM CDT THU JUL 21 2011 ARZ074-075-LAZ007>009-MSZ018-019-025>046-221100- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- 547 AM CDT THU JUL 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... PORTIONS OF NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT SLOW MOVING SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING ONE TO ONE AND ONE HALF INCH RAINFALL RATES PER HOUR WILL BE POSSIBLE THIS AFTERNOON ACROSS CENTRAL AND NORTHERN LOCATIONS. AREAS THAT RECEIVED RAIN YESTERDAY AND TODAY COULD BE PRONE TO FLASH FLOODING WITH PONDING OF WATER ON ROADWAYS AND IN LOW-LYING AREAS. RAIN WILL SLOWLY DIMINISH LATER TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WARM AND HUMID CONDITIONS WILL CONTINUE AS WE GO INTO THE LATTER HALF OF THE WEEK FOR AREAS THAT ESCAPE THE COOLING RAINS. THE COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN HEAT INDICES AROUND 105 DEGREES EACH AFTERNOON TODAY AND FRIDAY. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY. LAZ015-016-023>026-MSZ047>066-072>074-221100- RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN- HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON- SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 547 AM CDT THU JUL 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... PORTIONS OF NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. ALLEN
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:54 PM CDT | Special Weather Statement | JAN | Yazoo | 31 min |
| Jul 20, 8:58 PM CDT | Special Weather Statement | JAN | Grenada | 42 min |
| Jul 21, 8:14 AM CDT | Flash Flood Warning | JAN | Attala, Carroll, Choctaw, Montgomery, Oktibbeha, Webster | 3 hr |
| Jul 21, 11:20 AM CDT | Flash Flood Warning | JAN | Scott | 115 min |
| Jul 21, 12:56 PM CDT | Flash Flood Warning | JAN | Madison | 61 min |
Nearby
Flash Flood Warnings in Mississippi, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.